Oklahoma, 2010

Damaging Wind in Oklahoma, July 17, 2010

July 17, 2010 · NWS TSA · 1 event in 1 county or zone

Isolated thunderstorms developed in the vicinity of an outflow boundary across southeast Oklahoma, resulting in isolated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated thunderstorms developed in the vicinity of an outflow boundary across southeast Oklahoma, resulting in isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 17, 2:06 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 17, 2:06 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
306 PM CDT SAT JUL 17 2010

.DISCUSSION...
DANGEROUS HEAT INDICES FROM 110 TO 116 HAVE DEVELOPED ACROSS
PORTIONS OF NORTHEAST OKLAHOMA NEAR PRECIPITATION GRADIENT FROM
YESTERDAYS STORMS. GIVEN THESE EXTREME VALUES...COUPLED WITH LOWS
IN THE MID 70S EXPECTED TONIGHT...WENT AHEAD AN ISSUED AN EXCESSIVE
HEAT WARNING FOR THIS AFTERNOON THROUGH SUNDAY FOR THE LOWER VALLEY
AREAS OF NORTHEAST/EAST CENTRAL OKLAHOMA AND WEST CENTRAL ARKANSAS.

ISOLATED THUNDERSTORMS HAVE AGAIN DEVELOPED OVER PORTIONS OF
FAR SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS IN THE HIGHER
TERRAIN AREAS.  500 MB TEMPERATURES HAVE WARMED BY A FEW DEGREES
COMPARED TO 24 HOURS AGO AND THEREFORE EXPECT THUNDERSTORM
COVERAGE TO BE LESS THAN YESTERDAY. HIGH MLCAPE/DCAPE VALUES
HOWEVER WILL ALLOW THE POTENTIAL FOR A FEW PULSE SEVERE
THUNDERSTORMS THROUGH THE EVENING HOURS WITH LOCALLY HEAVY
RAINFALL.

WARMING TREND IS EXPECTED TO CONTINUE ON SUNDAY AS UPPER HIGH
CONTINUES TO TRANSLATE EASTWARD INTO THE SOUTHERN PLAINS.
AFTERNOON HEAT INDICES WILL AGAIN PUSH 115 DEGREES IN MANY AREAS
CURRENTLY UNDER THE EXCESSIVE HEAT WARNING. UPPER HIGH WILL BEGIN
TO SHIFT INTO THE SOUTHEAST STATES BY MID WEEK WITH A LIMITED
CHANCE FOR SHOWERS/THUNDERSTORMS BY THURSDAY THROUGH THE
REMAINDER OF THE EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  99  78  97 /  20  10  10  10
FSM   76  98  76  96 /  20   0  20  10
MLC   75  97  77  96 /  10   0  10  10
BVO   74  98  73  97 /  20  10  10  10
FYV   73  94  73  93 /  20  10  20  10
BYV   73  93  74  92 /  20  10  20  10
MKO   75  96  75  95 /  20   0  10  10
MIO   75  95  75  96 /  20  10  20  10
F10   75  97  75  95 /  10   0  10  10
HHW   74  97  76  97 /  20   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SUNDAY FOR OKZ055-OKZ056-
     OKZ057-OKZ060-OKZ061-OKZ062-OKZ066-OKZ067-OKZ070-OKZ071-
     OKZ072-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ058-
     OKZ059-OKZ063-OKZ064-OKZ065-OKZ068-OKZ069-OKZ073.

AR...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 PM SUNDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...14
LONG TERM....12
Hazardous weather outlook, Jul 17, 11:53 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1253 PM CDT SAT JUL 17 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1252 PM CDT SAT JUL 17 2010

...AFTERNOON HEAT INDEX WILL EXCEED 110 AT SOME LOCATIONS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...TULSA.

DISCUSSION...
HEAT AND HUMIDITY WILL PUSH THE HEAT INDEX BEYOND 105 THIS
AFTERNOON. THE TULSA AREA HEAT INDEX WILL BE NEAR 115 LATE
IN THE AFTERNOON. ISOLATED THUNDERSTORMS MAY FORM LATE DAY
OVER NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA. AS HAS BEEN
THE CASE THE LAST FEW DAYS...STORMS THAT FORM COULD PRODUCE
OUTFLOW WIND GUST IN EXCESS 40 MILES AN HOUR WHEN THOSE STORMS
COLLAPSE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...DANGEROUS HEAT POTENTIAL.
MONDAY...DANGEROUS HEAT POTENTIAL.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
DANGEROUS HEAT STRESS CONDITIONS WILL PERSIST THROUGH MUCH OF
NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 17, 10:08 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1108 AM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     BIGHEART                36.85N 96.23W
07/16/2010  E60.00 MPH       OSAGE              OK   PUBLIC

0952 PM     TSTM WND DMG     5 SE PORTER             35.82N 95.46W
07/16/2010                   WAGONER            OK   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWNED

&&

RBD
Special weather statement, Jul 17, 3:20 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
420 PM CDT SAT JUL 17 2010

OKZ075-172145-
LATIMER OK-
420 PM CDT SAT JUL 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHERN LATIMER

AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF BENGAL...MOVING SOUTHWEST AT 5 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3470 9531 3483 9523 3476 9506 3476 9505
      3469 9510
TIME...MOT...LOC 2119Z 049DEG 5KT 3476 9516

The radar

The Western Arkansas radar (KSRX), 102 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Latimer

When
July 17, 3:35 PM CST
Where
Latimer County, 6 mi E of Yanush
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.700, -95.214

Strong thunderstorm wind blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252276.